MAUDE Adverse Event Report: SMITH & NEPHEW, INC. ENDOSCPC CANN.DRL.BIT 4.5 STRL; BIT, DRILL

SMITH & NEPHEW, INC. ENDOSCPC CANN.DRL.BIT 4.5 STRL; BIT, DRILL
Model Number 7207315
Medical Device Problem Code Break (1069)
Health Effect - Clinical Codes Rupture (2208); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/05/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that, during an unknown procedure, the cannulated drill bit snapped in the femoral tunnel opening.The issue arose when the guide wire and the reported device bent whilst drilling.All the pieces were removed and the tunnel was re-drilled.Surgery was resumed, after a non-significant delay, with the same device.No further complications were reported.
 
Additional Manufacturer Narrative
H2: additional information ¿b5¿.
 
Event or Problem Description
It was reported that, during an anterior cruciate ligament reconstruction, the cannulated drill bit snapped in the femoral tunnel opening.The issue arose when the guide wire and the reported device bent whilst drilling.All the pieces were removed, using a tapered awl and a gillies forceps.The original bone hole was used, no additional hole was required; therefore, no void was left in the patient.Surgery was resumed, after a non-significant delay, with the same device.No further complications were reported.
 
Additional Manufacturer Narrative
H10: h3, h6: the reported device was not returned to the designated complaint unit for independent evaluation, thus visual inspection and functional testing could not be performed.There was a relationship found between the device and the reported event.A complaint history review found similar reported events.A review of device records showed there were no indications to suggest that the product did not meet manufacturing specification upon release for distribution.The instructions for use was reviewed and found to include conditions of off label use and technique specifics, as well as precautions and warnings related to the use of the device.A risk management review found that the reported failure was documented appropriately, and there were no indications to suggest the anticipated risk is not adequate.A review of the customer provided images finds the complaint device, along with a similar device.The complaint device has the distal end fractured away from the shaft.No relevant clinical information has been provided.Therefore, a thorough medical investigation cannot be rendered, nor could the clinical root cause of the reported failure be determined.Per the information provided by the sales rep.All the pieces were retrieved using a tapered awl and a gillies forceps using the same drill hole no additional hole was required.Based on the information provided, the surgeon was resumed the surgery after a non-significant delay, with the same device with no other complications.According to the report, the patient is progressing as usual in rehab.The complaint was confirmed, and the root cause was associated with unintended use of the device.Factors that could have contributed to the reported event include an application of unintended inappropriate or excessive force to the device, attempted correction of a damaged device, or an impact event inconsistent with normal use.Please refer to the instructions for use for recommendations on proper use of the device and potential troubleshooting methods to prevent future reoccurrence of the reported event.No containment or corrective actions are recommended at this time.If the product associated with this event is returned at a future date, this investigation will be reopened for evaluation.H6: health effect - clinical code.

Brand Name
ENDOSCPC CANN.DRL.BIT 4.5 STRL
Common Device Name
BIT, DRILL
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer (Section G)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key15104129
Report Number1219602-2022-01049
Device Sequence Number5187732
Product Code HTW
UDI-Device Identifier03596010425409
UDI-Public03596010425409
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 09/07/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number7207315
Device Catalogue Number7207315
Device Lot Number2089120
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/05/2022
Supplement Date Received by Manufacturer07/21/2022
09/01/2022
Initial Report FDA Received Date07/26/2022
Supplement Report FDA Received Date08/01/2022
09/07/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured03/28/2022
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown